Jump to content
×
Are you looking for the BariatricPal Store? Go now!

Recommended Posts

I’m a transplant patient and required to take meds twice daily. How do you get meds down? For practice, I tried crushing a Tylenol and mix it with Jello and just about vomited. Do all meds need crushed? What about capsules? Small pills? I can’t find any info on this.

Share this post


Link to post
Share on other sites

I’m a transplant patient and required to take meds twice daily. How do you get meds down? For practice, I tried crushing a Tylenol and mix it with Jello and just about vomited. Do all meds need crushed? What about capsules? Small pills? I can’t find any info on this.
For the first couple weeks I was told to crush everything. After two weeks they let me take small pills like my birth control. But said I can start swallowing pills at 4 weeks. I think part of the problem is that you want them to absorb properly and if you have RNY you may not have proper absorbtion if you swallow. At least at first. And especially with what I assume are anti rejection meds, you definitely want those to absorb!

I had a couple pills that were so nasty when I crushed them I would gag for like ten minutes after from the bitter taste. I found out what worked best was mixing it with a Gatorade and putting it in a large syringe and putting as far back in my mouth as I could to avoid my tongue. Then I'd have an ice pop on hand to chase it. I'd take a bite of it and let it melt on my tongue and it helped.

Your doctor may have additional information of course.

Good luck, you can do this. We can do anything!

Sent from my Pixel 3 using Tapatalk

Share this post


Link to post
Share on other sites

I was told I could take anything the size of pencil eraser or smaller as soon as I got home from the hospital. For me, that was everything except those huge Calcium tablets and my ursodiol pills. For calcium, I just took it in chew or powdered form, so that wasn't an issue. The only issue, then, was the ursodiol. Everything else I just swallowed whole.

Share this post


Link to post
Share on other sites

p.s. if your Tylenol tablets are too big to swallow, there's always liquid Tylenol...

Share this post


Link to post
Share on other sites

They had me swallowing my pain pills in the hospital, and they were the size of a Tylenol tablet.

Share this post


Link to post
Share on other sites

I swallowed my medications day 1 in the hospital. As long as they were smaller than a pencil eraser. I don't think absorption is an issue. They gave me a pill splitter for anything larder. I've been taking them whole along with my Vitamins in pill form for over a month now. I am 9 weeks out.

Share this post


Link to post
Share on other sites

On 2/17/2020 at 10:05 AM, BadWolfGirl said:

For the first couple weeks I was told to crush everything. After two weeks they let me take small pills like my birth control. But said I can start swallowing pills at 4 weeks. I think part of the problem is that you want them to absorb properly and if you have RNY you may not have proper absorbtion if you swallow. At least at first. And especially with what I assume are anti rejection meds, you definitely want those to absorb!

I had a couple pills that were so nasty when I crushed them I would gag for like ten minutes after from the bitter taste. I found out what worked best was mixing it with a Gatorade and putting it in a large syringe and putting as far back in my mouth as I could to avoid my tongue. Then I'd have an ice pop on hand to chase it. I'd take a bite of it and let it melt on my tongue and it helped.

Your doctor may have additional information of course.

Good luck, you can do this. We can do anything!

Sent from my Pixel 3 using Tapatalk

I have also been concerned about taking my meds curshed. What an awesome suggestion!

Share this post


Link to post
Share on other sites

I am nervous about crushing my pills after surgery too. I take so much medication that the pile of powder will be as high as a sand dune. My doctor wants everything crushed for four weeks.

Share this post


Link to post
Share on other sites

I don't know about anyone else, but some medication effects me different than before surgery. I take trazadone at bedtime and if I take it just 10 minutes before bed I am staggering all over the place, dizzy and I feel heavy. I try to take it as I am walking to the bedroom.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

  • Recent Topics

  • Most popular:

  • Together, we have lost...
      lbs
    ×